Flash Flood, San Bernardino
- When
- January 11, 1:00 AM PST to 7:00 AM PST
- Where
- San Bernardino County, 1 mi N of Lake Arrowhead
- Property damage
- $500,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.267, -117.183
11 units of a hotel were destroyed by mud and water. A senior citizen center was flooded in Crestline.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
11 units of a hotel were destroyed by mud and water. A senior citizen center was flooded in Crestline. Heavy rains brought Lake Arrowhead to within 5 feet of spilling.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 10, 9:30 PM PST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 930 PM PST MON JAN 10 2005 .SYNOPSIS...STRONG MOIST SOUTHWEST FLOW WILL BRING PERIODS OF RAIN...HEAVY AT TIMES...AND SNOW IN THE HIGHER MOUNTAINS...THROUGH TUESDAY. A COLD FRONT WILL BRING LOWERING SNOW LEVELS TUESDAY ALONG WITH STRONG GUSTY WINDS IN THE MOUNTAINS AND HIGH DESERTS. AFTER SOME RESIDUAL SHOWERS OCCUR TUESDAY NIGHT...FAIR AND WARMER WEATHER WILL FINALLY RETURN DURING THE SECOND HALF OF THE WEEK AS HIGH PRESSURE ALOFT DEVELOPS. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES. SHOWERS WERE OVER MOST AREAS FROM EXTREME NORTHERN SAN DIEGO COUNTY THROUGH ORANGE...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES THIS EVENING. LOCAL RAINFALL RATES AROUND 1/2 INCH PER HOUR WERE REPORTED...THOUGH MOST AREAS SAW 1/10 INCH PER HOUR OR LESS. EXPECT MORE OF THE SAME...WITH LOCAL URBAN/SMALL STREAM FLOODING AND MUD/ROCK SLIDES THROUGH LATE TONIGHT...THEN THE PRECIPITATION SHOULD INCREASE FROM NW TO SE DUE TO THE NEXT WAVE. A BAND OF SOLID HIGHER RHS AT 850 AND 700 MB EXTENDING HUNDREDS OF MILES OUT INTO THE PACIFIC WILL MOVE OVER THE AREA AND WILL BE ACCOMPANIED BY 30+ KNOT WINDS AT 850 MB FROM THE SW. AND...ADD TO THE MIXTURE A 140-KNOT JET STREAM MOVING IN FROM THE WEST...SO THAT WE WILL BE IN THE DYNAMICALLY FAVORED LEFT-FRONT QUADRANT. SO...THAT WILL BRING 1 TO LOCALLY 3 INCH PRECIP TOTALS NEAR THE COAST WITH LOCAL 4 TO 6 INCH TOTALS ON OROGRAPHIC SLOPES. HIGHEST AMOUNTS WILL BE IN THE NORTH. COLD AIR WILL MOVE IN FROM THE WEST TOO AS WE WILL FINALLY ENTER A PERIOD OF COLD AIR ADVECTION. THIS WILL HELP BRING SOME STRONG WINDS...AND THE WIND ADVISORY MAY NEED TO BE ELEVATED TO A HIGH WIND WARNING FOR THE MOUNTAINS TUESDAY. THE SNOW LEVEL WILL FALL FROM 6500 FEET VERY EARLY MONDAY TO 5000 FEET BY LATE MORNING AND PROBABLY 4500 FEET BY LATE AFTERNOON. COLD AIR ALOFT WILL ALSO MEAN A HEIGHTENED CHANCE OF TSTORMS...WHICH WILL BRING SOME DOWNPOURS...THOUGH AREAL COVERAGE OF PRECIPITATION WILL BE SOMEWHAT LESS AS THE BEST MOISTURE WILL SHIFT SOUTH AND EAST OF THE AREA. HAIL WILL ALSO BE POSSIBLE...AND WATERSPOUTS WILL BE A THREAT OVER THE COASTAL WATERS ANYTIME TUESDAY. THE SHOWERS WILL GRADUALLY END TUESDAY NIGHT...AND THEN THE REST OF THE WEEK WILL BRING WEATHER SEEMINGLY ONLY KNOWN IN OUR DISTANT MEMORIES...FAIR AND WARMER WEATHER. ONE CAVEAT...THERE WILL LIKELY BE SOME FOG...LOCALLY DENSE...IN THE VALLEYS AND FOOTHILLS EACH MORNING. HOWEVER...THAT SHOULD KEEP MINIMUM TEMPERATURES A BIT HIGHER THAN MOS PREDICTS SINCE THE GROUND DOES NOT GET MUCH WETTER THAN IT IS NOW. && .SGX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS UNTIL 6 PM TUESDAY...SEE LAXWSWSGX. WINTER WEATHER ADVISORY FOR THE SAN DIEGO COUNTY MOUNTAINS 9 AM TUESDAY UNTIL 6 PM TUESDAY...SEE LAXWSWSGX. WIND ADVISORY IN THE APPLE AND LUCERNE VALLEYS AND IN THE SAN BERNARINO AND RIVERSIDE COUNTY MOUNTAINS BELOW THE SNOW LEVEL AND SAN DIEGO COUNTY MOUNTAINS UNTIL 6 PM TUESDAY...SEE LAXNPWSGX. FLOOD WARNING FOR THE SAN LUIS REY RIVER THROUGH TUESDAY...SEE LAXFLSSGX. FLASH FLOOD WATCH THROUGH TUESDAY FOR ALL AREAS...SEE LAXFFASGX. MARINE WEATHER STATEMENT FOR TIDAL OVERFLOW...SEE LAXMWSSGX. HAZARDOUS WEATHER OUTLOOK...SEE LAXHWOSGX. && MAXWELL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 800 PM PST MON JAN 10 2005 CAZ042-043-048-050-055-056-057-058-060-061-062-121400- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 800 PM PST MON JAN 10 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. STRONG MOIST SOUTHWEST FLOW WILL BRING PERIODS OF RAIN...HEAVY AT TIMES...AND SNOW IN THE HIGHER MOUNTAINS TODAY...WITH HEAVIEST MOVING THROUGH THIS MORNING. THIS WILL BRING THE POTENTIAL FOR WIDESPREAD FLOODING AND MUD SLIDES. LOCAL STRONG WINDS WILL DEVELOP AT TIMES TODAY. HIGH TIDES AND LARGE SURF WILL BRING A THREAT OF COASTAL FLOODING AND EROSION THIS WEEKEND. DRY WEATHER AND WARMER DAYS ARE EXPECTED DURING THE SECOND HALF OF NEXT WEEK. DUE TO THIS WEATHER PATTERN...THE FOLLOWING HAZARDOUS WEATHER EVENTS ARE OCCURRING... .DAY ONE... TODAY AND TONIGHT. WINTER STORM WARNING UNTIL 6 PM TUESDAY FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS...SEE LAXWSWSGX. WIND ADVISORY FOR THE HIGH DESERTS AND MOUNTAINS UNTIL 6 PM TODAY...SEE LAXNPWSGX. FLASH FLOOD WATCH FOR ALL AREAS UNTIL TUESDAY AFTERNOON...SEE LAXFFASGX. RIVER STATEMENT FOR THE SAN DIEGO AND SAN LUIS REY RIVERS...SEE LAXRVSSGX. FLOOD WARNING FOR THE SAN DIEGO AND SAN LUIS REY RIVERS...SEE LAXFLSSGX. MARINE WEATHER STATEMENT...SEE LAXMWSSGX. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY.. MARINE WEATHER STATEMENT THROUGH WEDNESDAY FOR TIDAL OVERFLOW...SEE LAXMWSSGX. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SKYWARN ACTIVATION STATEMENT...WEATHER SPOTTERS HAVE BEEN ACTIVATED. ATKIN
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SAN DIEGO CA
734 PM PST MON JAN 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1252 PM FLOOD SAN BERNARDINO 34.14N 117.29W
01/10/2005 SAN BERNARDINO CA TRAINED SPOTTER
STREET FLOODING
0130 PM FLOOD FULLERTON 33.88N 117.93W
01/10/2005 ORANGE CA TRAINED SPOTTER
STREET FLOODING.
0135 PM FLASH FLOOD MORONGO VALLEY 34.06N 116.59W
01/10/2005 SAN BERNARDINO CA LAW ENFORCEMENT
MUD AND DEBRIS CROSSING ROADWAY AT HWY 62 AND EAST.
0256 PM FLASH FLOOD W CRESTLINE 34.25N 117.30W
01/10/2005 SAN BERNARDINO CA LAW ENFORCEMENT
ROCKS AND TREES ON ROAD AT SR138 AND CRESTLINE RD.
0308 PM FLOOD LAKE ELSINORE 33.67N 117.32W
01/10/2005 RIVERSIDE CA TRAINED SPOTTER
STREET FLOODING ALONG COLLIER AVENUE WEST OF I-15. 8 TO
12 INCHES OF WATER IS ON THE ROAD.
0449 PM FLASH FLOOD CRESTLINE 34.25N 117.30W
01/10/2005 SAN BERNARDINO CA LAW ENFORCEMENT
BOWL RD FLOODING AND ROAD IS STARTING TO COLLAPSE
0551 PM FLASH FLOOD LAKE ARROWHEAD 34.26N 117.19W
01/10/2005 SAN BERNARDINO CA LAW ENFORCEMENT
CREEK JUMPED ITS BED AND IS RUNNING ACROSS ROADWAY AT
SR173 AND JOHN MUIR RD
0601 PM FLASH FLOOD 9 SE CORONA 33.78N 117.46W
01/10/2005 RIVERSIDE CA LAW ENFORCEMENT
SPANISH HILLS DR AT PARK CANYON RD WASHED OUT. ABOUT A 2
FT CANYON DOWN THE MIDDLE OF THE ROAD
0624 PM FLASH FLOOD 3 NW LAKE ARROWHEAD 34.29N 117.23W
01/10/2005 SAN BERNARDINO CA LAW ENFORCEMENT
MUD/ROCK SLIDE BLOCKING LANES AT SR189 AND GRASS VALLEY
RD
0625 PM FLASH FLOOD 5 E MISSION VIEJO 33.61N 117.57W
01/10/2005 ORANGE CA LAW ENFORCEMENT
BOULDERS ACROSS ORTEGO HWY JUST WEST OF NICHOLS
&&
BNDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
947 PM PST MON JAN 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM FLASH FLOOD 2 ESE CRESTLINE 34.24N 117.26W
01/10/2005 SAN BERNARDINO CA LAW ENFORCEMENT
LARGE BOULDERS IN BOTH LANES ON LAKE GREGORY DR JUST EAST
OF HORST DR.
0839 PM FLASH FLOOD MORENO VALLEY 33.93N 117.21W
01/10/2005 RIVERSIDE CA LAW ENFORCEMENT
WESTBOUND SR60 AT MILE MARKER 21 COVERED WITH ROCKS AND
MUD
0901 PM FLASH FLOOD 9 SE RUNNING SPRINGS 34.12N 117.00W
01/10/2005 SAN BERNARDINO CA LAW ENFORCEMENT
ROCKS THE SIZE OF BATHTUB ON SR38 JUST SOUTH OF SUGAR
PINES CIRCLE
0916 PM FLASH FLOOD 6 W BIG BEAR CITY 34.27N 116.95W
01/10/2005 SAN BERNARDINO CA LAW ENFORCEMENT
BOULDER IN MIDDLE OF NORTH SHORE DR JUST EAST OF SR18
&&
BNDThe national radar mosaic for the moment the first event began.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5436686.